What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 25, 1:23 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 25, 1:23 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
223 PM EDT Fri Jul 25 2025
.SYNOPSIS...
High pressure slides east this morning. A cold front will move
through the area late this afternoon and evening. High pressure
briefly builds into the area tonight into Saturday. A weak frontal
system moves across the area Saturday Night into Sunday. High
pressure returns to the area for Monday into Tuesday. A cold front
approaches from the west on Tuesday afternoon and moves offshore
Tuesday evening.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key points...
* Severe Thunderstorm Watch now in effect through 9pm
* Heat headlines remain in effect. Heat indices of 100 to 105F for
most of the area, with locally up to 108F.
Northern stream shortwave slides from Ontario/Quebec towards
northern New England this evening with a cold front across W NY
pushing across the region this evening.
The combination of temperatures well into the 90s, combined
with dew points in the lower to middle 70s, will have widespread
heat index values of 100-105F continuing into early evening for
much of the area. Max temps will likely flirt with daily
records through this afternoon. Heat alerts continue through
8pm.
Numerous discrete tstms (isolated severe) already developing
across NE PA, Central NY and central New England as convective
temps in the lower to mid 90s are being met. Pre-frontal trough
across Central NY/PA and outflow boundaries from ongoing tstm
activity. moving into a moderate to highly unstable airmass
with marginal deep layer shear, along with approaching weak
shortwave/vort axis, should allow for groups of these storms to
cluster and developing into a few bowing line segments moving
across the area. Severe thunderstorms watch in effect through
9pm to address this threat.
Primary threat will be damaging wind gusts from wet downbursts
(possibly a few bowing segments) in primarily a uni-directional
WNW flow aloft, high PWAT environment with some mid- level dry
air entrainment potential, and steep low-level lapse rates. 60
mph winds gusts likely, with isolated gusts to 70+ mph possible
where mature bowing segment develops. Isolated large hail
possible with right moving supercells in slightly veered low
levels with undirectional shear aloft.
In addition, any storms will be capable of producing heavy
rainfall. 0.4"/5min rate noted with one of the cells as it moved
over a mesonet, presenting a localized flash flood threat with
any storms repeating over a location. See hydrology section for
low and localized flash flood threat in a 2+ STD PWAT
environment ( 2 1/4"-2 1/2" PWATs).
Cold front expected to push SE of the region by 7-9pm this
evening as northern stream shortwave slides through northern New
England, with a relatively cooler and drier airmass filtering
in its wake as high pressure builds down from the north. Low
tonight into the lower to mid 70s along the coast and upper 60s
interior with Tds gradually falling into the mid to upper 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Region remain on northeast periphery of strong southern upper
ridge through the weekend, with subtle ridging nosing in on
Saturday giving way to a shearing central plain short wave Sat
Night into Sunday.
At the surface, this evening's cold front slides well SE of the
region by Saturday morning, with surface high pressure building
in from the north and centering to the E of the region by Sat
Night.
Dry conditions expected on Saturday, with noticeably drier and
cooler airmass advecting in on gusty N/NE flow Saturday AM, and a
veil of high clouds in upper flow. Temps will still run slight above
seasonable with highs in the mid to upper 80s, and heat indices
similar.
Models in general agreement with a shearing Central plains
shortwave approaching Sat Night and moving across the area
Sunday. At the surface, this will have a warm front approaching
the area Sat Night but likely not cleanly moving through the
area till Sun aft with a trailing trough crossing the region in
the afternoon or evening. Models have had a hard time locking in
on the specific of this event for a few days, with likely
difficulty in resolving the synoptic development tied to
mesoscale convective activity. Seems to be some general
agreement in a weak wave of low pressure tracking across the
region Sun morning into afternoon, which would be a focus for
more widespread shower and thunderstorms activity and a low
flash flood and severe risk in a high shear and marginally
unstable airmass. Latest guidance has trended this wave north
of the region, which would limit severe/flash flood potential
in the morning, and keep it low and isolated in the aft/eve with
warm front/trough passage. This will be refined through the
weekend as the convectively modified shortwave gets better
sampled it resolved by high res CAMs.
Otherwise near seasonable temps for Saturday Night with
increasing humidity levels as return flow develops. Warm and
muggy for Sunday, but temps may remain below seasonable with
clouds and shra/tsra activity.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
No major changes were made to the long term with this update.
Key Points:
*High heat and humidity will return early next week, potentially
lingering into Wednesday. The peak of the heat currently looks to
occur on Tuesday with max heat index values 100 to around 105F.
*A few showers and thunderstorms are possible Tuesday afternoon and
evening with a weak cold front. The threat for showers and
thunderstorms continues Wednesday, potentially lingering into
Thursday as a stronger cold front moves into the area.
*Temperatures trend down to end the week with potential of below
normal temperatures. Humidity levels also should be much lower than
the first half of the week.
Good model agreement continues with a large upper ridge over much of
the central and southern CONUS dominating the weather pattern early
next week. The ridge builds towards the area Monday and Tuesday then
slowly gets pushed southward as a deep upper trough digs down from
southeast Canada to end the week. A series of shortwaves will move
across the northeast as the ridge weakens late Tuesday into the mid
week period.
850 mb temperatures nearing 18-21C early next week, peaking on
Tuesday, will result in max temperatures in the low to mid 90s
(upper 80s at the coast). Dew points will likely increase to the low
and mid 70s by Tuesday resulting in heat indices potentially as high
as the low 100s (upper 90s coastal areas). Heat headlines are likely
to be needed Monday and Tuesday. There is a bit more uncertainty
with the extent of the heat on Wednesday due to timing of the
aforementioned second cold front. This front passage may not occur
until Wednesday night or Thursday, which would potentially bring
another day of heat and humidity on Wednesday. The air mass then
cools significantly Thursday into Friday with the cold front pushing
to our south and east. The latest NBM deterministic indicates highs
in the upper 70s and lower 80s with dew points in the 50s by Friday.
A shower or thunderstorm is possible Tuesday afternoon/evening, but
the chances are a bit higher on Wednesday with the stronger cold
front. Model soundings indicate 500-1000J/kg of MUCAPE though shear
is weak (~20kts) on Tuesday. Shear increases on Wednesday and modest
instability may be present. CSU-MLP machine learning output is
highlighting a 15-30% chance of severe thunderstorms, mainly from
NYC north and west Tuesday. It also indicates a similar potential on
Wednesday although it is shifted from NYC metro on south and west.
These details will come into more focus over the next few days, but
the trend in the last 24 hours is leaning towards Wednesday with the
main cold front and more organized forcing for convection.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front passes through late this afternoon/evening, with
high pressure briefly following for Saturday.
VFR through much of the TAF period. MVFR or lower visibilities
are likely as TSRA may impact the terminals around 19-00z.
Strong gusty winds are possible with any thunderstorm as storms
could reach severe levels. Have kept TEMPO groups for TSRA.
SW winds around 10 kt become NW behind the frontal passage in
the late afternoon/evening. Winds then veer overnight into
Saturday becoming SE by Saturday afternoon around 10 kt.
Occasional gusts up to about 20 kt are possible during this
afternoon outside of TSRA.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Occasional gusts up to 20 kt are possible this afternoon.
Severe thunderstorms are possible this afternoon/evening. Strong
to damaging wind gusts are the biggest threat should a severe
storm develop. Large hail looks like less of a threat.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
Saturday: VFR.
Saturday night - Sunday: Mainly VFR. MVFR or lower possible in any
showers or thunderstorms.
Monday: VFR.
Tuesday - Wednesday: Mainly VFR with possible MVFR or lower in
showers and thunderstorms each afternoon.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Some occasional gusts to 25 kt are possible in a S flow on ocean
waters and southern bays of LI this afternoon/evening ahead of
a cold frontal passage. Scattered severe thunderstorms are
likely late this afternoon and this evening ahead of a cold
frontal passage this evening.
A brief period of 20 kt gusts are possible in wake of cold
frontal passage Friday night into Saturday morning.
A relatively weak pressure gradient Monday through Wednesday will
lead to conditions staying below SCA levels.
&&
.HYDROLOGY...
Primarily a minor urban and poor drainage flooding threat with
thunderstorm activity this afternoon that could produce rainfall
rates of 2+"/hr with PWATS as high as 2"-2 1/2", but will be
overall progressive limiting duration over an one area. Based on
these rainfall rates, there is a localized flash flood threat
with any repetitive thunderstorm activity, particularly if the
cold front orients in a more W to E fashion as indicated by some
CAMs. A general 1/4 to 3/4" basin average, with a low and
localized probability for 2-3" in 1 to 2 hrs with any training.
Showers and thunderstorms associated with a frontal system
could produce locally heavy downpours on Sunday that present a
minor urban flooding threat, with localized flash flood threat
appears low at this time.
There are currently no hydrologic concerns next week.
&&
.TIDES/COASTAL FLOODING...
A moderate to locally high rip current risk is in effect through
this evening with southerly wind waves building to 3 to 4 ft. A
moderate rip current risk continues for Saturday, though surf
heights lessen to 2-3ft and winds become east/southeasterly.
&&
.CLIMATE...
Daily record high temperatures maybe be tied or broken today
July 25th. Here are the current records for the day...
EWR 99/2016
BDR 93/2001
NYC 97/1999
LGA 97/1999
JFK 93/2010
ISP 94/1987
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>011.
Air Quality Alert until 11 PM EDT this evening for CTZ009>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-
078>080-176>179.
Air Quality Alert until 11 PM EDT this evening for NYZ069>075-
078>081-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002.
Air Quality Alert until 11 PM EDT this evening for NJZ004-006-
103>108.
Extreme Heat Warning until 8 PM EDT this evening for NJZ004-
006-103>108.
MARINE...None.
&&
SYNOPSIS...DS/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...DS
AVIATION...JT
MARINE...DS/NV
HYDROLOGY...DS/NV
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Jul 25, 12:57 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
157 PM EDT Fri Jul 25 2025
NJZ004-006-103>108-261800-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
157 PM EDT Fri Jul 25 2025
...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Extreme Heat Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is potential for 100 to 105F heat indices Mon thru Wed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>011-NJZ002-NYZ067>075-078>080-176>179-261800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Western Passaic-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau-
Southern Queens-Southern Nassau-
157 PM EDT Fri Jul 25 2025
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is potential for 100 to 105F heat indices Tue.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ012-NYZ081-261800-
Southern New London-Southeast Suffolk-
157 PM EDT Fri Jul 25 2025
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-261800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
157 PM EDT Fri Jul 25 2025
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jul 25, 1:57 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
257 PM EDT Fri Jul 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Lightning 2 WSW Wallingford 41.45N 72.85W
07/25/2025 New Haven CT Fire Dept/Rescue
Tree down from lightning strike.
&&Local storm report, Jul 25, 2:02 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
302 PM EDT Fri Jul 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 1 NNW Waterbury 41.58N 73.05W
07/25/2025 New Haven CT Fire Dept/Rescue
Tree down on primary wires on Willow Street
at Calumet Street.
&&Special weather statement, Jul 25, 2:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service New York NY
304 PM EDT Fri Jul 25 2025
CTZ005-009-NYZ070-251945-
Northern Fairfield CT-Southern Fairfield CT-Northern Westchester NY-
304 PM EDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD AND NORTHERN
WESTCHESTER COUNTIES THROUGH 345 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bedford, or near Mount Kisco, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Bridgeport, Stamford, Norwalk, New Canaan, Mount Kisco, Fairfield,
Greenwich, Westport, Ridgefield, Darien, Wilton, Weston, Bedford, and
Golden's Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut...and southeastern New York.
&&
LAT...LON 4115 7319 4110 7325 4112 7330 4109 7334
4105 7338 4101 7348 4121 7385 4132 7364
TIME...MOT...LOC 1904Z 303DEG 26KT 4123 7368
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MWSpecial weather statement, Jul 25, 2:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service New York NY
307 PM EDT Fri Jul 25 2025
NJZ004-006-104>108-NYZ072>075-176-251945-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-
Northern Queens NY-Bronx NY-New York (Manhattan) NY-
Kings (Brooklyn) NY-Richmond (Staten Is.) NY-
307 PM EDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...EASTERN PASSAIC...
UNION...SOUTHEASTERN BERGEN...ESSEX...QUEENS...RICHMOND...BRONX...
KINGS AND NEW YORK (MANHATTAN) COUNTIES THROUGH 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Parsippany, or near Morristown, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newark, Jersey City, Elizabeth, Passaic, Bayonne, Mott Haven,
Hoboken, Plainfield, Bloomfield, Linden, Orange, Summit, Lyndhurst,
Millburn, and Rutherford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern New Jersey...and southeastern New York.
&&
LAT...LON 4050 7428 4052 7425 4055 7425 4056 7421
4060 7422 4060 7446 4066 7440 4067 7440
4065 7445 4067 7446 4075 7436 4079 7437
4086 7432 4090 7434 4090 7427 4094 7428
4080 7382 4054 7410 4050 7421
TIME...MOT...LOC 1907Z 296DEG 31KT 4086 7439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NVSpecial weather statement, Jul 25, 2:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT Fri Jul 25 2025
CTZ008-252000-
Northern New London CT-
308 PM EDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY
THROUGH 400 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sprague, or near Norwich, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Jewett City, Norwich, Colchester, Ledyard, Griswold, Lebanon,
Preston, Lisbon, Sprague, Bozrah, Voluntown, Ledyard Center, North
Stonington, and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut.
&&
LAT...LON 4142 7180 4142 7182 4141 7185 4143 7194
4143 7195 4158 7229 4167 7218 4166 7216
4166 7212 4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 1908Z 299DEG 26KT 4163 7210
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MWLocal storm report, Jul 25, 2:17 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
317 PM EDT Fri Jul 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg 1 SSW Cheshire 41.49N 72.91W
07/25/2025 New Haven CT Utility Company
Tree limbs down causing a significant power
outage reported by Eversource.
&&